Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 219, NWS Pueblo, CO

August 16, 2007Conejos County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 2007, 2:17 PM MDT for Conejos County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2007, 2:17 PM MDT (20:17 UTC)
Expired
Aug 16, 2007, 2:41 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Conejos County, CO

The radar

The Pueblo radar (KPUX), 207 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 162016
SVRPUB
COC021-162115-
/O.NEW.KPUB.SV.W.0219.070816T2017Z-070816T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
217 PM MDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CONEJOS COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 315 PM MDT...

* AT 216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  CENTERED 3 MILES SOUTHEAST OF MANASSA...OR 22 MILES SOUTH OF
  ALAMOSA...AND WAS MOVING TOWARD THE NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SANFORD.
  LA JARA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3709 10599 3708 10579 3734 10575 3734 10603

$$
2 follow-up statements
000 
WWUS55 KPUB 162028
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
228 PM MDT THU AUG 16 2007

COC021-162115-
/O.CON.KPUB.SV.W.0219.000000T0000Z-070816T2115Z/
CONEJOS CO-
228 PM MDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EAST CENTRAL CONEJOS COUNTY...

AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS CENTERED NEAR MANASSA...OR 22 MILES SOUTH OF ALAMOSA...AND WAS
MOVING TOWARD THE NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  MANASSA.
  ROMEO.
  SANFORD.
  LA JARA.
  BOUNTIFUL.

LAT...LON 3709 10599 3708 10579 3734 10575 3734 10603

$$
000 
WWUS55 KPUB 162041
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT THU AUG 16 2007

COC021-162051-
/O.CAN.KPUB.SV.W.0219.000000T0000Z-070816T2115Z/
CONEJOS CO-
241 PM MDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR EAST
CENTRAL CONEJOS COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3709 10599 3708 10579 3734 10575 3734 10603

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:39 AM MDT, 10 hours 38 minutes earlier.

Area forecast discussion, Aug 16, 3:39 AM MDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
339 AM MDT THU AUG 16 2007

.SHORT TERM...
(TODAY AND TONIGHT)

THE NAM HAS NOT BEEN DOING WELL WITH PCPN.  THE 00Z AND NOW THE 06Z
RUNS HAVE FAIRLY HIGH QPF VALUES ALONG THE WET AND SANGRE DE CRISTO
MTS AT THIS TIME WHERE NO PCPN IS FALLING...AND HAS IGNORED THE PCPN
THAT IS GOING ON OUT E.  GFS HAD A BETTER HANDLE ON PCPN LOCATION.
THE UPR RIDGE WL REMAIN OVR THE AREA TODAY AND TONIGHT ALONG WITH
THE PLUME OF MSTR.  LAPSE RATES ARE FORECAST TO BE AROUND 6C/KM OVR
THE SERN PLAINS...WITH 7-8C/KM OVR THE REST OF THE AREA.  BEST PCPN
CHANCES SHOULD BE OVR AND NR THE MTS THIS AFTERNOON AND EVENING.
WITH GENERALLY ISOLD CHANCES OVR THE SERN PLAINS.  THE FLOW ALOFT
LOOKS A LIGHTER TODAY AND SO STORMS WL PROBABLY BE SLOWER MOVING AND
THUS COULD PRODUCE HEAVY RAIN.  TONIGHT THE GFS SHOWS A MCS OVR THE
CENTRAL MTS AND HAS HIGH QPF VALUES ASSOCIATED WITH THIS...WHILE THE
NAM JUST SHOWS DECREASING PCPN CHANCES AS THE NIGHT WEARS ON. AT
THIS POINT IT SEEMS THAT THE NAM IS PROBABLY THE BETTER CHOICE.
TEMPS FOR TODAY...ESPECIALLY OVR THE SERN PLAINS...LOOK AS THOUGH
THEY WL BE WARMER THAN THE CURRENT FORECAST...SO WL BUMP TEMPS UP A
LITTLE.

.LONG TERM...
UPPER RIDGE BUILDS BACK INTO THE REGION FRIDAY AND SATURDAY WITH
CONTINUED WARM TEMPERATURES. CONSOLATION IS THAT DEW POINT RECEDE
JUST A BIT WHICH SHOULD TAKE SOME OF THE EDGE OFF. TROPICAL STORM
ERIN LOOKS LIKE A NON-FACTOR FOR CWFA AS IT MOVES OFF ACROSS TEXAS
AND THEN CURVES OFF TO OUR EAST. A MORE WESTERLY TRACK COULD
REQUIRE ADJUSTMENTS FOR THE SOUTHEAST PLAINS. WESTERLY FLOW ALOFT
ALTHOUGH WEAK SHOULD SUPPORT SOME DRYING AND...OF COURSE...WARM
TEMPS AFTER FRIDAY. GFS AND NAM SHOW EMBEDDED SHORT WAVE COMING AROUND
THE RIDGE ON FRIDAY WHICH SUPPORTS POPS BUT TRIED TO SHOW THE
DRYING TREND AFTER THAT. BOOSTED TEMPS FOR THE WEEKEND AND MONDAY
TO BETTER MATCH GUIDANCE. IT WILL BE INTERESTING TO SEE HOW NEXT
WEEK TURNS OUT WITH RATHER STRONG UPPER LOW MOVING INTO NORTH WEST
THEN ACROSS NORTHERN U.S. MODELS HAVE BEEN BOUNCING AROUND WITH
THE STRENGTH AND SOUTHERN EXTENT OF THIS NEXT SYSTEM. STAYED IN
LINE WITH CURRENT GRIDS SUGGESTING THAT WARM AND DRY WILL BE THE
RULE ALTHOUGH SHOULD EXPECT THE DIURNAL CONVECTION TO PROVIDE THE
NEED FOR ISOLATED POPS MOST DAYS. -FORTUNE-

&&

.AVIATION...
THIS AFTERNOON AND EVENING ISOLD TO SCT TSTMS WL HAVE THE POTENTIAL
TO PRODUCE SOME HEAVY RAIN AND WIND GUSTS AROUND 40 KTS. IF HEAVY
RAIN DEVELOPS THERE WL BE THE POTENTIAL FOR MVFR OR IFR
CONDITIONS...MAINLY OVR AND NR THE MTS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

28/21
Hazardous weather outlook, Aug 16, 5:59 AM MDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
559 AM MDT THU AUG 16 2007

COZ058>089-093>099-171200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
559 AM MDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER AND NEAR THE MOUNTAINS
THIS AFTERNOON AND EVENING...WITH ISOLATED THUNDERSTORMS OVER THE
SOUTHEAST PLAINS.  THE MAIN THREATS FROM THUNDERSTORMS TODAY WILL BE
CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAIN AND WIND GUSTS AROUND
45 MPH.  SOME OF THE STRONGER STORMS MAY ALSO PRODUCE HAIL AROUND
ONE-HALF INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING THROUGH SUNDAY WITH THE GREATER COVERAGE
OVER AND NEAR THE MOUNTAINS. THE MAIN THREAT WITH THUNDERSTORMS
WILL BE LOCALLY HEAVY RAIN...WIND GUSTS 45 MPH...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. ONE OR TWO STORMS COULD BRIEFLY BECOME
STRONG PRODUCING HAIL TO NEAR DIME SIZE.

THUNDERSTORMS WILL BE MORE ISOLATED IN COVERAGE FOR MONDAY THROUGH
WEDNESDAY AS DRIER AIR MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 16, 1:52 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
152 PM MDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             4 SE ROSITA             38.05N 105.29W
08/16/2007  M1.00 INCH       CUSTER             CO   TRAINED SPOTTER

&&

MN
Local storm report, Aug 16, 1:55 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             ROSITA                  38.10N 105.33W
08/16/2007  M0.75 INCH       CUSTER             CO   TRAINED SPOTTER

&&

MN
Local storm report, Aug 16, 2:10 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT THU AUG 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             1 NW ROSITA             38.11N 105.34W
08/16/2007  M0.88 INCH       CUSTER             CO   PUBLIC

&&

MN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:14 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo46 min
Aug 15, 7:11 PM MDTSevere Thunderstorm WarningPUBKiowa64 min
Aug 15, 8:06 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa33 min
Aug 15, 9:06 PM MDTSevere Thunderstorm WarningPUBBent, Otero54 min
Aug 15, 9:57 PM MDTSevere Thunderstorm WarningPUBBent63 min
Aug 16, 1:47 PM MDTSevere Thunderstorm WarningPUBCuster38 min
Aug 16, 5:08 PM MDTFlash Flood WarningPUBChaffee3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.